Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 92, NWS Austin/San Antonio, TX

May 7, 2008Kinney County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 7, 2008, 12:13 AM CDT for Kinney County, Texas. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2008, 12:13 AM CDT (05:13 UTC)
Expired
May 7, 2008, 12:36 AM CDT
In force
23 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Kinney County, TX

The radar

The Laughlin AFB radar (KDFX), 9 km from the middle of the area, began a volume at 05:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 12:30 AM CDTHAIL 0.75Brackettville, TXTHE POST OFFICE AND RESIDENTS REPORTED PENNY SIZE HAIL IN TOWN AND JUST SOUTH OF TOWN AT FORT CLARK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 5.2 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2008-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1867 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2008-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1867 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1375 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
1.0
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 070513
SVREWX
TXC271-070600-
/O.NEW.KEWX.SV.W.0092.080507T0513Z-080507T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1213 AM CDT WED MAY 7 2008

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN KINNEY COUNTY...

* UNTIL 100 AM CDT.

* AT 1205 AM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES WEST OF
  SPOFFORD...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTHWEST OF SPOFFORD BY 1220 AM CDT...
  BRACKETTVILLE BY 1230 AM CDT...
  8 MILES SOUTHEAST OF ALAMO VILLAGE AND 8 MILES NORTHWEST OF
  ANACACHO BY 1235 AM CDT...

LAT...LON 2954 10012 2925 10013 2909 10062 2926 10072
TIME...MOT...LOC 0513Z 243DEG 26KT 2923 10051

$$
2 follow-up statements
000 
WWUS54 KEWX 070529
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1229 AM CDT WED MAY 7 2008

TXC271-070600-
/O.CON.KEWX.SV.W.0092.000000T0000Z-080507T0600Z/
KINNEY TX-
1229 AM CDT WED MAY 7 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR SOUTHERN KINNEY COUNTY...

AT 1222 AM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
BRACKETTVILLE...MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  TURKEY MOUNTAIN BY 1250 AM CDT...

LAT...LON 2930 10061 2954 10012 2925 10013 2915 10048
TIME...MOT...LOC 0529Z 243DEG 26KT 2930 10035

$$
000 
WWUS54 KEWX 070536
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1235 AM CDT WED MAY 7 2008

TXC271-070545-
/O.CAN.KEWX.SV.W.0092.000000T0000Z-080507T0600Z/
KINNEY TX-
1235 AM CDT WED MAY 7 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN KINNEY COUNTY IS
CANCELLED...

THE THUNDERSTORM LOCATED OVER KINNEY COUNTY HAS WEAKENED AND IS NO
LONGER SEVERE.

LAT...LON 2930 10061 2954 10012 2925 10013 2915 10048
TIME...MOT...LOC 0535Z 243DEG 26KT 2932 10031

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 11:58 PM CDT, 15 minutes earlier.

Area forecast discussion, May 6, 11:58 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1158 PM CDT TUE MAY 6 2008

.AVIATION...
MVFR CIGS WILL CONTINUE TO DEVELOP WITH ISOLATED SHOWERS AND
THUNDERSTORMS POSSIBLE THROUGH THE NIGHT. AFTER 16Z CEILINGS WILL
LIFT AND BECOME VFR BY 21Z. SOUTHEAST WINDS GUSTING TO 20 KTS
OVERNIGHT WILL GRADUALLY SHIFT TO THE SOUTHWEST AND WEST AS THE
DRY LINE PUSHES EAST OF THE TERMINAL AREAS. SOME THUNDERSTORMS
AREA POSSIBLE DURING THE LATE AFTERNOON HOURS. AFTER SUNSET
WINDS WILL DECREASE TO AROUND 10 TO 15 KTS.

&&

.PREV DISCUSSION... /ISSUED 1003 PM CDT TUE MAY 6 2008/

UPDATE...
UPPER LOW CONTINUES TO TRACK EAST AT 20 KTS OVER SONORA STATE IN
MEXICO JUST SOUTH OF ARIZONA. LARGE SCALE LIFT IS INCREASING,
HOWEVER CAPPING REMAINS STRONG ACROSS MUCH OF SOUTH CENTRAL TEXAS.
SO FAR, STRONG TO SEVERE STORMS HAVE COME OFF THE MOUNTAINS OF
MEXICO AND THE BIG BEND HAVE WEAKENED. THE CAP WILL HOLD AT LEAST
FOR THIS EVENING. HAVE TRIMMED BACK POPS OUT WEST AND REMOVED THEM
ACROSS THE REMAINDER OF SOUTH CENTRAL TEXAS. CAP MAY WEAKEN SOME
AS LIFT INCREASES AFTER MIDNIGHT. HAVE LOWERED POPS 10 PERCENT
ACROSS THE ENTIRE AREA DUE TO CAP, HOWEVER SEVERE STORMS STILL
POSSIBLE ACROSS THE HILL COUNTRY AND ALONG THE RIO GRANDE, AS
NOTED BY THE SEVERE STORM WEST OF EAGLE PASS. FOR TONIGHT, HAVE
RE-ESTABLISHED SENSIBLE WEATHER TRENDS WITH 12Z WEDNESDAY VALUES
REASONABLE AND DID NOT CHANGE.

FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS APPEARING EVEN MORE FAVORABLE
FOR WEDNESDAY AFTERNOON ACROSS WESTERN AREAS OF SOUTH CENTRAL
TEXAS. RAINFALL MAY HAVE LESS OF AN IMPACT DUE TO FAST STORM
MOTIONS.

PREV DISCUSSION... /ISSUED 630 PM CDT TUE MAY 6 2008/

AVIATION...
A STIFF SOUTHEAST WIND WILL PERSIST THROUGH THE NIGHT. MVFR
CEILINGS WILL DEVELOP AROUND 05Z WITH SOME LIGHT RAIN SHOWERS
PUSHING EAST ACROSS KDRT. A STRONG DISTURBANCE WILL GENERATE
SQUALL LINE SHOWERS AND THUNDERSTORMS AS EARLY AS 14Z, PUSHING
ACROSS THE I-35 CORRIDOR BY 20Z. SOME UNCERTAINTY EXISTS WITH THE
LOCATION OF THE DRY LINE WED AFTERNOON, SO KEPT A CHANCE OF TSTMS
IN KAUS TERMINAL THROUGH THE AFTERNOON. SOME STORMS MAY BECOME
SEVERE VCNTY KAUS. AFTER 21Z, THE REST OF THE TERMINALS WILL HAVE
DRY WEST WINDS GUSTING TO 25 KTS.

PREV DISCUSSION... /ISSUED 331 PM CDT TUE MAY 6 2008/

DISCUSSION...
SERIES OF LOW AMPLITUDE TROFS WILL CONTINUE TO COME ACROSS
THE AREA FROM THE WEST THROUGH TONIGHT...THEN THE MAIN 500 HPA
LOW IS FORECAST TO SWEEP ACROSS SOUTH CENTRAL TEXAS FROM THE WEST
WEDNESDAY MORNING AND AFTERNOON.  EVEN THOUGH IT IS EARLY MAY...
WEDNESDAYS WEATHER SYSTEM WILL MOVE ACROSS THE AREA AT ABOUT
THE SAME SPEED AS THESE WEATHER SYSTEMS DID IN MARCH AND
APRIL. AS A RESULT EXPECT INCREASING RAIN CHANCES TONIGHT...
THAT WILL THEN DECREASE QUICKLY FROM THE WEST ON WEDNESDAY.
INCLUDED A CHANCE OF SHOWERS OR THUNDERSTORMS THRU THIS AFTERNOON
UNDER PARTLY CLOUDY TO MOSTLY CLOUDY SKIES...AS A FEW WEAK WAVES
OF ENERGY COME ACROSS FROM THE WEST. NEW SHOWER AND THUNDERSTORM
DEVELOPMENT WILL FOLLOW FROM THE WEST THIS EVENING AND THEN
DEVELOP EASTWARD IN THE NIGHT AS AN AREA OF SHOWERS AND
THUNDERSTORMS COMES OVER THE REGION...ASSOCIATED WITH THE MAIN
500 HPA LOW.  AS THE LOW TRACKS ACROSS WEDNESDAY...SKIES ARE
FORECAST TO DECREASE FROM THE WEST IN THE DAY WEDNESDAY ALONG
WITH THE CHANCE OF RAIN DECREASING ALSO. WARMER AFTERNOON
HIGHS WILL FOLLOW WEDNESDAY...AND UNSEASONABLY WARM AFTERNOONS
STILL LOOK LIKELY THURSDAY AND FRIDAY THROUGH SATURDAY...PER
TRENDS FROM PREVIOUS NCEP AND ECMWF SOLUTIONS...AND THE CURRENT
WEATHER TRENDS THAT BEGAN IN EARLY FEBRUARY OF THIS YEAR...WITH
DRY WEST WINDS SENDING AFTERNOON HIGHS INTO THE 90S.

FORECASTS FOR THE WEEKEND STILL SHOW ANOTHER COOL FRONT COMING
SUNDAY AND THEN ANOTHER COOL FRONT COMING ON TUESDAY OF NEXT WEEK.
FOR THESE WEATHER SCENARIOS INDICATED A SLIGHT CHANCE OF SHOWERS
OVER THE EAST PART OF THE AREA. ONLY SLIGHT MODERATION IN DAYTIME
HIGHS IS INDICATED WITH THESE WEAK COOL FRONTS...AS THESE WEATHER
SYSTEMS WILL MAINLY CAUSE THE WINDS TO SHIFT TO THE NORTH AND
NORTHWEST.

FIRE WEATHER...
CONDITIONS LOOK FAVORABLE FOR A CRITICAL FIRE DAY OVER WESTERN
COUNTIES WEDNESDAY AFTERNOON...AS VERY DRY AFTERNOON AIR IS
EXPECTED OVER THESE AREAS AGAIN THURSDAY AND FRIDAY. RAIN CHANCES
REMAIN GOOD THROUGH EARLY WEDNESDAY. FAST MOVEMENT OF THE
WEATHER SYSTEM ON WEDNESDAY COULD RESULT IN MANY AREAS NEAR AND
WEST OF THE I-35 CORRIDOR FAILING TO RECEIVE A WETTING RAIN.
WILL INDICATE THE DRY WEATHER POTENTIAL IN THE FWF FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              67  84  61  93  68 /  30  50  10  -   -
AUSTIN BERGSTROM INTL AIRPORT  68  84  56  93  66 /  30  50  10  -   -
DEL RIO INTL AIRPORT           67  97  61 100  70 /  40  20  -   -   -
SAN ANTONIO INTL AIRPORT       68  89  61  95  69 /  30  40  -   -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/06
Hazardous weather outlook, May 6, 5:47 AM CDT, 18 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
547 AM CDT TUE MAY 6 2008

TXZ171>173-183>194-202>209-217>225-228-071100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
547 AM CDT TUE MAY 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SEVERE THUNDERSTORMS ARE POSSIBLE BEGINNING LATE TODAY ACROSS VAL
VERDE COUNTY...THEN SPREADING EAST AND SOUTH OVERNIGHT TO THE I-35
CORRIDOR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SEVERE THUNDERSTORMS ARE POSSIBLE EARLY WEDNESDAY ALONG AND EAST
OF INTERSTATE 35.

WINDS AND RELATIVE HUMIDITIES MAY EXCEED CRITICAL THRESHOLDS
WEDNESDAY AFTERNOON ACROSS THE EDWARDS PLATEAU...INCLUDING KINNEY
AND VAL VERDE COUNTIES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE TODAY INTO WEDNESDAY DUE
TO THE POTENTIAL FOR STORMS TO BECOME SEVERE.

In the hours before

Special weather statement, May 6, 11:18 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1118 PM CDT TUE MAY 6 2008

TXZ183-202-217-070515-
KINNEY-MAVERICK-VAL VERDE-
1118 PM CDT TUE MAY 6 2008

...A STRONG THUNDERSTORM WAS AFFECTING KINNEY...MAVERICK AND VAL
VERDE COUNTIES...

AT 1110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 21 MILES WEST OF QUEMADO...MOVING NORTHEAST AT
31 MPH.  THIS STORM WILL PASS NORTH QUEMADO AND MOVE THROUGH
BRACKETTVILLE.

MARBLE SIZE HAIL IS EXPECTED WITH THIS STORM.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 11:27 PM CDTSevere Thunderstorm WarningEWXKinney, Maverick48 min
May 7, 6:16 AM CDTRed Flag WarningEWXBandera, Dimmit, Edwards, Kerr, Kinney, Maverick and 5 more13 hr
May 7, 3:08 PM CDTWind AdvisoryEWXDimmit, Edwards, Kinney, Maverick, Real, Uvalde and 2 more4 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.